Increased dose of spironolactone from 125-150mg last month, experiencing increased hair loss past couple weeks, is that normal?

I've been taking spiro for over a year now, starting at 25mg & slowly increasing to 125mg which I stayed at for a while (my hair loss stabilized) recently increased to 150mg about a month ago hoping to improve density & regrowth (I know you need a higher dose to make a difference) The last week or so I noticed alot more hair falling out, short 'new growth' & longer terminal hairs. Only thing I've really changed is the spiro increase - I'm unsure if it's normal, or if i should reduce the dose?

Doctor Answers 3

Increased dose of spironolactone from 125-150mg last month, experiencing increased hair loss past couple weeks, is that normal?

Spirolactone, besides being a hormone modulator, and a diuretic, it especially raises potassium which can alter electrolyte levels. It also affects kidney and liver functions. All of the above functions and possible side effects need to be monitored to assure safety and well being. Your doctor will order laboratory testing in intervals to make sure the spirolactone is not causing problems for you. It is a very good medication in certain specific instances, but it must be carefully monitored.


New Orleans Hair Restoration Surgeon
5.0 out of 5 stars 5 reviews

Increased hair loss after increasing spironolactone

abez,I presume that you are under the care of a physician? Increasing spiro on your own can be dangerous, it is a potassium sparing diuretic so it will raise your K+ levels which can be dangerous. It is not possible to give an impression of your specific situation, without the benefit of a thorough history and physical examination. There are many possible causes to increase hair loss. The usual therapeutic range of spiro is between 100-200 mg, but it requires monitoring by a physician and effective birth control.
All the best,
Bernardino A. Arocha, MD

Bernardino Arocha, MD
Houston Hair Restoration Surgeon
5.0 out of 5 stars 8 reviews

Spironolactone and shedding

Without seeing your scalp and knowing all the factors, it's impossible to say.  A change from 125 to 150 mg would be unusual, but certainly not impossible. Other factors also need to be considered including seasonal shedding at this time of year, stress and illness in the late Spring you may have had and any changes in diet, iron levels, and thyroid status. There are lots of things to consider - be sure to see your dermatologist to review.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.